Kansas, 2017

Damaging Wind in Kansas, September 18, 2017

September 18, 2017 · NWS ICT · 1 event in 1 county or zone

A high wind report was reported as the storm moved across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A high wind report was reported as the storm moved across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 18, 2:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 18, 2:30 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
330 PM CDT Mon Sep 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 329 PM CDT Mon Sep 18 2017

Water vapor imagery shows a shortwave exiting eastern KS and
heading into the Mid Mississippi Valley. Meanwhile, more robust
upper energy will dig over the Pacific NW into the the Northern
Intermountain.

Main question for storm chances overnight will how much subsidence
behind the departing wave will lower chances for storms. Current
thinking is that there is still a small chance for a storm this
evening and tonight due to increasing mid level moisture transport
and mid level theta-e advection due to a fairly decent mid level
baroclinic zone. In addition, capping will be minimal once you
get above 850mb. So while confidence is high we are not looking at
widespread or even scattered activity tonight, hard to rule out a
couple storms.

Strong return flow will setup over the Plains on Tue as lee
troughing strengthens in response to shortwave continuing to dig
over the northwest CONUS. South winds will be close to advisory
criteria Tue afternoon with sustained speeds in the 25 to 30 mph
range. However, confidence isn't high enough to run with one at
this point, mainly because even though we mix high, wind speeds
at the top of the mixing layer aren't that impressive. Bigger
story Tue afternoon maybe the fire danger potential, which looks
to be very high for areas along and west of I-135. See fire
weather section below for additional details.

Pacific cold front is expected to slide into the area on Wed which
will bring slightly cooler air to much of the area, but still with
highs a degree or two above normal. Airmass looks fairly capped,
so not expecting storms to develop along along the front Wed
afternoon. Additional upper energy will track out of northern
Pacific and reinforce the trough over the northwest CONUS. This
will allow return flow to once again increase, pumping up
afternoon highs Wed.

.LONG TERM...(Thursday through Monday)
Issued at 329 PM CDT Mon Sep 18 2017

Both ECMWF and GFS agree on a sharp upper trough anchored over the
western CONUS to start this period, which will keep return flow
and above normal temps in place over the Plains. Through Fri,
precip chances are expected to remain north of the forecast area
with storm chances increasing slowly from northwest to southeast
Sat through Mon. Our central KS counties look to have better
rain chances this weekend due to being closer to the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Sep 18 2017

VFR conditions expected to prevail thru the forecast valid period.
Clearing will continue to progress eastward from central to
eastern Kansas this afternoon, although some cumulus are expected
to develop with diurnal heating. Isolated convection is possible
this evening and tonight, though too remote to mention in the
terminals for now. South winds will increase markedly during
Tuesday morning, becoming strong and gusty across central Kansas
just beyond the forecast valid time.

KED

&&

.FIRE WEATHER...
Issued at 329 PM CDT Mon Sep 18 2017

Grassland fire danger will be elevated into the very high category
Tuesday afternoon for areas along and especially west o I-135.

South winds will increase Tue afternoon to sustained speeds around
25-30 mph with gusts around 35 mph. Areas west of I-135 will have
the best chance for some of the higher gusts. Lowest RH's Tue
afternoon will be around 20% for areas along and west of highway
14 with around 35-40% for areas along I-135. The only two counties
we considered for a red flag warning was Russell and Barton, but
after talking to DDC and with marginal GFDI values, will hold off
for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  68  94  71 /  20  20   0   0
Hutchinson      87  65  94  68 /  10  20   0   0
Newton          84  66  92  70 /  20  20  10   0
ElDorado        83  68  91  72 /  20  20  10   0
Winfield-KWLD   85  68  93  73 /  20  20  10   0
Russell         87  66  97  61 /  10  10   0   0
Great Bend      87  65  97  62 /  10  10   0   0
Salina          86  68  95  69 /  20  20   0   0
McPherson       86  65  94  68 /  10  20   0   0
Coffeyville     83  68  91  74 /  40  20  10  10
Chanute         81  68  90  72 /  60  20  10  10
Iola            80  67  90  72 /  70  20  10  10
Parsons-KPPF    83  68  91  74 /  50  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
FIRE WEATHER...RBL
Hazardous weather outlook, Sep 18, 3:36 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
436 PM CDT Mon Sep 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
436 PM CDT Mon Sep 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated storms will affect mainly Lincoln county into the early
evening hours. Hail to quarter size and 60 mph winds will be
possible.

Meanwhile, a couple storms will be possible tonight,
mainly along and east of a Salina to Lyons line. If a storm can
develop, it will have a chance to produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday, strong south winds and low relative humidities will result
in very high grassland fire danger for areas generally along and
west of Interstate 135. Outdoor burning is strongly discouraged
Tuesday.

Wednesday, there is a chance for some isolated thunderstorms east of
I-35 during the evening hours. Strong storms can't be ruled out with
this activity.

Chances for thunderstorms should gradually increase from the west
through the weekend and into early next week. Current indications
suggest the potential for multiple rounds of storms, with an
accompanying risk of severe weather, heavy rain and flooding. There
remains quite a bit of uncertainty, so stay tuned.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Sep 18, 2:50 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
350 PM CDT MON SEP 18 2017

KSZ032-033-182130-
Russell KS-Lincoln KS-
350 PM CDT MON SEP 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  Northwestern Lincoln County in central Kansas...

* Until 430 PM CDT

* At 348 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvan Grove, or 12 miles west
  of Lincoln...moving northeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Lucas, Sylvan Grove and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3922 9815 3901 9808 3900 9853 3912 9864
      3913 9849 3922 9849
TIME...MOT...LOC 2050Z 236DEG 10KT 3909 9838

CARUSO

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
September 18, 4:15 PM CST to 4:17 PM CST
Where
Lincoln County, 2.82 mi N of Beverly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.060, -97.980

Estimated wind gust ranged between 50 and 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722211.